Maximum length of steepest descent curves for quasi-convex functions

Abstract

Plane, oriented, rectifiable curves, such that, in almost each x the normal line bounds a half-plane containing the part of the curve preceding x, are considered. It is shown that, in the family of curves as above, with convex hull of given perimeter, there exist curves of maximal length and these are evolutes of themselves. As a consequence, it is proved that quasi-convex functions in a set Ω have steepest descent lines with length bounded by the diameter of Ω. This result is then extended to ℝn.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    De Finetti, B., ‘Sulle stratificazioni convesse’, Ann. Mat. Pura Appl. (4) 30 (1949), 173–183.

    Google Scholar 

  2. 2.

    Eggleston, H. G., Convexity, Cambridge Univ. Press, 1958.

  3. 3.

    Fenchel, W., Convex Cones, Sets, and Functions, Princeton Univ. Press, 1953.

  4. 4.

    Guggenheimer, H. W., Differential Geometry, Dover, New York, 1977.

    Google Scholar 

  5. 5.

    Santalò, L. A., ‘Convex regions on the n-dimensional spherical surface’, Ann. of Math. (2) 47 (1946), 448–459.

    Google Scholar 

  6. 6.

    Santalò, L. A., Integral Geometry and Geometric Probability, Addison Wesley, 1976.

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Manselli, P., Pucci, C. Maximum length of steepest descent curves for quasi-convex functions. Geom Dedicata 38, 211–227 (1991). https://doi.org/10.1007/BF00181220

Download citation

Keywords

  • Convex Hull
  • Maximal Length
  • Steep Descent
  • Normal Line
  • Descent Line